Alert archive / Indiana / Small Craft Advisories in 2020
Small Craft Advisory 49, NWS Northern Indiana
NWS Northern Indiana issued this small craft advisory at Jul 11, 2020, 3:48 PM EDT. It took effect at Jul 12, 2020, 12:00 PM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2020, 3:48 PM EDT (19:48 UTC)
- In effect from
- Jul 12, 2020, 12:00 PM EDT
- Expired
- Jul 13, 2020, 4:00 AM EDT
- In force
- 16 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
621 WHUS73 KIWX 111948 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 348 PM EDT Sat Jul 11 2020 LMZ043-046-120400- /O.NEW.KIWX.SC.Y.0049.200712T1800Z-200713T0800Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 348 PM EDT Sat Jul 11 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM SUNDAY TO 4 AM EDT MONDAY... The National Weather Service in Northern Indiana has issued a Small Craft Advisory, which is in effect from 2 PM Sunday to 4 AM EDT Monday. * WINDS...North at 15 to 25 knots. * WAVES...3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
5 follow-up statements
912 WHUS73 KIWX 120231 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1031 PM EDT Sat Jul 11 2020 LMZ043-046-121045- /O.CON.KIWX.SC.Y.0049.200712T1800Z-200713T0800Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1031 PM EDT Sat Jul 11 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM SUNDAY TO 4 AM EDT MONDAY... * WINDS...North wind 15 to 20 knots by Sunday afternoon. * WAVES...Waves 2 to 4 feet building to 4 to 7 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
703 WHUS73 KIWX 120815 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 415 AM EDT Sun Jul 12 2020 LMZ043-046-121615- /O.EXT.KIWX.SC.Y.0049.200712T1600Z-200713T0800Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 415 AM EDT Sun Jul 12 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM NOON TODAY TO 4 AM EDT MONDAY... * WINDS...North winds increasing to 15 to 25 knots. * WAVES...Waves 2 to 4 feet building to 4 to 7 feet, occasionally to 9 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
917 WHUS73 KIWX 121434 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1034 AM EDT Sun Jul 12 2020 LMZ043-046-122245- /O.CON.KIWX.SC.Y.0049.200712T1600Z-200713T0800Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1034 AM EDT Sun Jul 12 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT MONDAY... * WINDS...North winds increasing to 15 to 25 knots. * WAVES...Waves building to 4 to 7 feet, occasionally to 9 feet, late this afternoon into this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
712 WHUS73 KIWX 130253 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1053 PM EDT Sun Jul 12 2020 LMZ043-046-130800- /O.CON.KIWX.SC.Y.0049.000000T0000Z-200713T0800Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1053 PM EDT Sun Jul 12 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT MONDAY... * WINDS...Northeast wind 10 to 15 knots. * WAVES...Waves 3 to 5 feet, subsiding to 1 to 3 feet toward daybreak. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
695 WHUS73 KIWX 130757 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 357 AM EDT Mon Jul 13 2020 LMZ043-046-130900- /O.EXP.KIWX.SC.Y.0049.000000T0000Z-200713T0800Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 357 AM EDT Mon Jul 13 2020 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM EDT EARLY THIS MORNING... Winds have fallen below 20 kts so the Small Craft Advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Jul 11, 2:09 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 11, 2:09 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 209 PM EDT Sat Jul 11 2020 .SYNOPSIS... Issued at 1252 PM EDT Sat Jul 11 2020 There is a chance for showers and thunderstorms late this afternoon south of US 30 in Indiana. Dry otherwise into this evening before chances for showers and thunderstorms return later tonight into Sunday. High pressure then builds in early next week with seasonable temperatures. && .SHORT TERM...(This Evening through Sunday) Issued at 208 PM EDT Sat Jul 11 2020 The two systems which are expected to bring precip chances to the area over the next 24 hours are quickly approaching the area. The initial round is associated to a weak shortwave quickly dropping across northern IL. Showers and a few embedded thunderstorms are starting to drop southeastwards into the forecast area, and are expected to remain generally southwest of a Michigan City, IN to Portland, IN. Surface dewpoints have been on the rise in this area which has helped CAPE reach into the 1200-2000 J/kg range as these storms approach. Effect bulk shear continues to hold around 20kt through the evening hours so brief storm organization is possible. As such, agree that a storm could briefly become strong to marginally severe. Relatively straight hodographs point towards strong to damaging wind gusts being the primary hazard with storms. PWATs have been holding around 1.1" to 1.2" so brief heavy downpours are possible, but think storms will be progressive enough to reduce risk of ponding or minor flooding. As the initial shortwave exits around 00z, a MCS associated with the more impressive low upstream over MN, should be approaching the western zones. CAMs have struggled narrowing down the window of this convection entering the western zones with 03z being the earliest and 06z being the latest. The forecast will lean towards the faster guidance as the initial wave has been more progressive than previously indicated. Model guidance shunts the best instability and shear just south and west of the forecast area as these storms enter the forecast area with White County being the exception. MLCAPE around 2000 J/kg and deep layer shear between 30kt and 40kt over White County would be sufficient for storm organization. Further east and north, these parameters are less conducive for severe weather the further north and east you go. Hodographs remain linear so damaging wind gusts remain the primary hazard. PWATs will be on the rise overnight as the MCS approaches so torrential downpours will be possible. This may be enough to cause ponding/minor flooding especially for locations which experience both rounds of storms today. The window for severe is fairly small (ending around 09z at the latest) as conditions become less favorable as the overnight hours progress. Scattered convection is possible across the area for the remainder of the overnight hours and the upper low transitions from diving southeast to more of an eastern motion. This linger the upper low over the forecast area through the first half of the day on Sunday. There is some potential for a strong storm before noon if enough breaks in the cloud cover occur. Overall confidence of strong storms is low given we will quickly find ourselves on the backside of the low. By the early afternoon, clear of any ongoing convection should start moving from WNW to ESE. && .LONG TERM...(Sunday Night through Saturday) Issued at 208 PM EDT Sat Jul 11 2020 Sunday night starts a dry window as ridging builds over the forecast area. With heights aloft building, high temperatures will gradually warm each day. Monday should see highs in the lower 80s with highs on Tuesday reaching the mid to upper 80s. Tuesday night the ridge axis shifts east of the forecast area which could open the area up to storm chances as shortwaves propagate within the southwest flow aloft. Wednesday through the end of the forecast have trended wetter as the ridge remain shunted southwest. Will hold closer to the blend POPs with the continued wetter trend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1252 PM EDT Sat Jul 11 2020 A convective complex is expected to miss both terminals to the wsw later this afternoon with dry/VFR conditions persisting through the early overnight. The next complex and associated shortwave will combine with a front dropping in from the north to provide some chances for showers (and perhaps some thunder) later tonight into Sunday morning across northern IN, though it does appear as if more widespread convection will once again pass wsw of the terminals at this time. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Steinwedel SHORT TERM...CM LONG TERM...CM AVIATION...Steinwedel Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 11, 9:17 AM EDT, 6 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 917 AM EDT Sat Jul 11 2020 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-121330- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 917 AM EDT Sat Jul 11 2020 /817 AM CDT Sat Jul 11 2020/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Showers and thunderstorms are expected this afternoon mainly west of HWY 31 before spreading across the area overnight. A strong to marginally severe storm may be possible this afternoon with damaging wind gusts being the primary hazard. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms are expected on Sunday. Severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-121330- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 917 AM EDT Sat Jul 11 2020 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Showers and thunderstorms are expected this afternoon mainly west of HWY 31 before spreading across the area overnight. A strong to marginally severe storm may be possible this afternoon with damaging wind gusts being the primary hazard. There is a moderate swim risk for Lake Michigan beaches along Berrien and La Porte counties on Sunday. Breaking waves and currents are expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms are expected on Sunday. Severe weather is not anticipated at this time. There is a high swim risk for Lake Michigan beaches along Berrien and La Porte counties on Sunday. Life-threatening waves and currents are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ003-MIZ077-121330- La Porte-Berrien- 917 AM EDT Sat Jul 11 2020 /817 AM CDT Sat Jul 11 2020/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. There is a chance for showers and thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms are possible on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 11, 2:48 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Northern Indiana
248 PM EDT Sat Jul 11 2020
INZ020-111930-
White-
248 PM EDT Sat Jul 11 2020
...A STRONG THUNDERSTORM WILL AFFECT WHITE COUNTY...
At 248 PM EDT, a strong thunderstorm was located near Remington, or
near Rensselaer, moving southeast at 35 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Monticello, Monon, Brookston, Wolcott, Reynolds, Chalmers,
Burnettsville, Badger Grove, Smithson, Lee, Golden Hill, Indiana
Beach, Norway, Idaville and Cedar Point.
This includes Interstate 65 between mile markers 185 and 198.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4084 8710 4084 8699 4091 8699 4091 8694
4076 8658 4074 8658 4074 8675 4073 8676
4072 8675 4071 8676 4070 8676 4069 8675
4068 8676 4068 8674 4066 8678 4056 8677
4057 8710
TIME...MOT...LOC 1848Z 304DEG 29KT 4083 8715
HAIL...0.50IN
WIND...50MPH
BrownLocal storm report, Jul 11, 3:27 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
327 PM EDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL BROOKSTON 40.60N 86.87W
07/11/2020 E0.70 INCH WHITE IN TRAINED SPOTTER
TRAINED SPOTTER IN BROOKSTON REPORTED DIME
SIZE HAIL, 25 TO 45 MPH WIND GUSTS, AND
TORRENTIAL RAINFALL.
&&
CMLocal storm report, Jul 11, 3:46 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
346 PM EDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM TSTM WND DMG WOLCOTT 40.76N 87.05W
07/11/2020 WHITE IN TRAINED SPOTTER
LARGE LIMB REMOVED FROM HEALTHY TREE.
ENTANGLED IN POWER LINES. LIMB 10 TO 12
INCHES IN DIAMETER. TIME ESTIMATED FROM
RADAR.
&&
MSLThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 2:48 PM EDT | Special Weather Statement | IWX | White | 42 min |
| Jul 11, 2:59 PM EDT | Severe Thunderstorm Warning | IWX | White | 31 min |
| Jul 11, 3:46 PM EDT | Beach Hazards Statement | IWX | 36 hr |
Nearby
Small Craft Advisories in Indiana, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.